Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

158 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Marijuana user. On remeron 45 mg for panic attack. What cure should I take?

Answered by
Dr.
Dr. Jonas Sundarakumar

Psychiatrist

Practicing since :2003

Answered : 2190 Questions

default
Posted on Tue, 18 Dec 2012 in Drug Abuse
Question: Back in March I suffered from a 4 hour panic attack that sent me to the hospital. The thing that really got me was the derealization, it freaked me out so bad because everything looked distorted to me. Since then I've been to my psychiatrist and been prescribed Remeron 45 mg x1 a day and Xanax .5 mg x 3 a day. I got a lot better also with exercise and learning to relax and all of that and the derealization went away. It should also be noted that I am a habitual marijuana user (I vaporize it). I am sober all day at work and when I am out socializing but I like to use marijuana at night when I'm at home relaxing. In the last week or so the derealization and anxiety has returned and I've been reading online that marijuana can contribute to this? I am afraid to stop using it cold XXXXXXX as that can't possibly be good for my anxiety. I do not experience panic attacks when I am under the influence. But should I stop? Is this contributing to my derealization and anxiety? I feel like I'm living in a dream and everything looks distorted and my psychiatrist can't see me for another two and a half weeks.
doctor
Answered by Dr. Jonas Sundarakumar 8 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

Your concerns about your marijuana use and the possibility that it could be contributing to your derealization and anxiety are quite valid.

Marijuana is a psychoactive substance, which by itself produces significant psychological effects by acting on the brain. Moreover, it has been found to significantly worsen or precipitate pre-existing psychological problems. Hence, marijuana abuse has been associated with a variety of psychiatric disorders like anxiety, panic attacks, agitation, psychosis, mood instability, etc.

Now, though derealization is not uncommon in panic disorder, yet this amount of severe and persistent derealization in your case may not be due to the panic disorder alone. So, it is very likely that the marijuana use is complicating the picture and adding on to your symptom profile.

I would advise you to stop the marijuana for a while and observe for any changes in your symptoms. You don't have to worry too much about withdrawal symptoms since marijuana is not known to have any serious or XXXXXXX withdrawal symptoms. Moreover, you are already covered by a good dose of anti-anxiety medication also. So, it should be okay to stop.

Best wishes,

Dr. Jonas Sundarakumar
Consultant Pychiatrist

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Jonas Sundarakumar 44 hours later
If this is the case, why is marijuana sometimes prescribed for anxiety?

I should clarify. I'm not sure if derealization is the correct term for what I am experiencing. It is more like a brain fog. Even though I have not used marijuana in several days I still feel a bit like I am high, minus the euphoria. It's like somebody's stuffed cotton balls in my head and my perception is very skewed. My psychiatrist is not able to see me for another two weeks. I wonder if I should go to the hospital?

This has happened to me before back in March and I noticed both times that it was during the week where I was on the placebo pills for my birth control pills. I am on a schedule where I only take the placebo every 12 weeks because my periods were so painful and interfering with my life. Could this also be a contributing factor?

Thank you for your time.
doctor
Answered by Dr. Jonas Sundarakumar 8 hours later
Hi again and thanks for writing in.

Well, Marijuana is not approved or recommended by any health authority or regulatory body (like FDA or American Psychiatric Association) for the treatment of anxiety. However, very few researchers believe that it can have anti-anxiety properties. But you must remember that the psychoactive nature of drugs vary from person to person very widely. Secondly, even if there is a possibility for Marijuana to have a calming effect during the time of its action, very often there can be an opposite effect, i.e. anxiety or panic symptoms later on, as part of withdrawal. There are enough amount of strong scientific evidence from numerous well-conducted studies that the psychological effects of Marijuana are more harmful than they do good, in the long run.

The symptoms which you have described seem to be anxiety-related - it is important to remember that anxiety can manifest with not only psychological symptoms but aslo with physical or bodily symptoms like strange sensations, light headedness, etc.

Now, regarding the issue of your birth control pills, since these are hormonal pills, it is indeed possible that fluctuations in hormonal levels (during the periods when you are on placebo pills) could be precipitating your underlying anxiety and resulting in this psychological state.

If these symptoms are very distressing and disabling, then you can go to a hospital, and a small dose of anti-anxiety medication can help with your symptoms, till you see your psychiatrist.

Regards,
Dr. Jonas Sundarakumar
Consultant Pychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication ,   ,  

Recent questions on  Withdrawal symptoms?

doctor1 MD

My mother has been taking geodon and Effexor for several years for fibromyalgia and pain. Dr. Changed prescription to ability and pristiq with no weaning off error/geodon just stopping them cold turkey and starting new drugs the following morning? Is this normal practice or should we be looking out for withdrawal symptoms or interactions of any kind?

doctor1 MD

Hello. I have been smoking about a pack a day for 5 years. I m 22 male. My bowel movements have been lightly colored, slightly flaky and become cloudy when flushed. I have researched chronic pancreatitis and share similar symptoms. Usually my stool is harder and darker in color when I do not smoke previously for up to an hour or so. I have tried to quit smoking and will continue to do so in time but unfortunately, I do not have very much time to sit through withdrawal symptoms with my busy lifestyle. Sometimes I show signs of undigested food, possibly mucus in stool but I m not sure. Is there anything I can do? I do not have health insurance unfortunately. Are their alternatives to help regulate my digestive system?

doctor1 MD

Can bupropion HCL xl be the cause of my having plantar fascitis or neuropathy? I have taken bupropion HCl xl 300 mg for app. 5 to 6 years. I am 58 yrs old. I have had plantar fascitis for 4 or more years and have had surgery on my right foot. I started taking bupropion because I had to force myself to go to work and I ask the Dr. to for an antidepressant the would not make me gain weight. I am now retired and my feet have gotten worse not better. What major withdrawal symptoms can I expect if i decide to quit taking buproprion? Once you have neuopathy can you reverse it if it is cause by a drug?

doctor1 MD

My Implanon expired in June of this year and now I'm experiencing pregnancy symptoms such as fatigue nausea sore breast acne headaches weight gain and made swings I am aware that birth-control withdrawal can mimic the symptoms I would only be for five weeks if I am in fact pregnant my periods resumed in August should I get a blood test or is this just withdrawal symptoms?

doctor1 MD

Hi there. I have recently stopped using Citalopram . I was on it for 9 months and tapered off slowly over a period of 5 months. I am getting the usual withdrawal symptoms ....dizzy, brain zaps, low mood and low motivation. The most troubling is...

doctor1 MD

Hi. I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this treatment, along with 10 mg of Cipralex . My psychiatrist said to stay another month on lorazepam due to...

doctor1 MD

Hi there. I have been on an SSRI( Citalopram ) for 9 months. My highest dose was 20mg per day. I have tapered off slowly over a period of 5 months. I quit entirely one week ago and my withdrawal side effects include some anxiety , tiredness(lack...